NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, September 2, 2014
Insomnia and pulmonary fibrosis
Can insomnia be a side effect of pulmonary fibrosis? My 85 year old mother has had the disease for about 5 years. She was hospitalized for 2 days recently with an upper respiratory infection and was given prednisone which she took for about a week. She had trouble sleeping and has been off the prednisone for about 2 weeks. She is still having difficulty sleeping at night. She only uses oxygen when she exerts herself, i.e., bathing, walking up stairs.
Insomnia is not a common symptom of idiopathic pulmonary fibrosis. However, insomnia is a common side effect of prednisone as well as other medications. Often, a person's primary care physician can review the medication list to determine if there are other medications that may be responsible. Also, many patients whose oxygen level drops during activities can additionally have the oxygen level drop during sleep. To determine if this is the case, a test called an overnight oximetry study can be performed. Alternatively, a patient can try wearing oxygen at night and see if the insomnia symptoms improve with the use of oxygen.
James N Allen, Jr, MD
Clinical Professor of Pulmonary, Allergy, Critical Care & Sleep Medicine
College of Medicine
The Ohio State University